Alert archive / New York / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 64, NWS Buffalo, NY

August 10, 2023Erie County, Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Aug 10, 2023, 2:12 PM EDT for Erie County, Niagara County, New York. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2023, 2:12 PM EDT (18:12 UTC)
Expired
Aug 10, 2023, 3:15 PM EDT
In force
63 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Erie County, NY, Niagara County, NY

The radar

The Buffalo radar (KBUF), 19 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 2:30 PM EDTTSTM WND DMG1 Nnw North Tonawanda, NYMultiple trees down.
Aug 10, 2:40 PM EDTHAIL 12 Ssw Pendleton, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2023-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2023-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS51 KBUF 101812
SVRBUF
NYC029-063-101915-
/O.NEW.KBUF.SV.W.0064.230810T1812Z-230810T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Buffalo NY
212 PM EDT Thu Aug 10 2023

The National Weather Service in Buffalo has issued a

* Severe Thunderstorm Warning for...
  Northeastern Erie County in western New York...
  Southern Niagara County in western New York...

* Until 315 PM EDT.

* At 212 PM EDT, a severe thunderstorm was located over Niagara
  Falls, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Buffalo, Cheektowaga, Niagara Falls, North Tonawanda, Clarence,
  Lockport, Kenmore, Depew, Tonawanda, and Amherst.

This includes Interstate 90 between exits 49 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Buffalo.

&&

LAT...LON 4311 7906 4312 7907 4314 7904 4321 7906
      4323 7904 4320 7859 4313 7847 4292 7849
      4286 7863 4294 7891 4296 7893 4296 7896
      4298 7901 4302 7902 4306 7900 4308 7908
TIME...MOT...LOC 1812Z 296DEG 19KT 4313 7903 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fries
3 follow-up statements
564 
WWUS51 KBUF 101830
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
230 PM EDT Thu Aug 10 2023

NYC029-063-101915-
/O.CON.KBUF.SV.W.0064.000000T0000Z-230810T1915Z/
Erie NY-Niagara NY-
230 PM EDT Thu Aug 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN ERIE AND SOUTHERN NIAGARA COUNTIES...

At 230 PM EDT, a severe thunderstorm was located over North
Tonawanda, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Buffalo, Cheektowaga, North Tonawanda, Clarence, Lockport, Kenmore,
Depew, Amherst, Tonawanda, and Lancaster.

This includes Interstate 90 between exits 49 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Buffalo.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4321 7877 4320 7859 4313 7847 4292 7849
      4286 7863 4294 7891 4296 7893 4297 7898
      4298 7901 4302 7902 4306 7900 4307 7901
      4308 7908
TIME...MOT...LOC 1830Z 292DEG 28KT 4307 7885 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fries
953 
WWUS51 KBUF 101854
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
254 PM EDT Thu Aug 10 2023

NYC063-101903-
/O.CAN.KBUF.SV.W.0064.000000T0000Z-230810T1915Z/
Niagara NY-
254 PM EDT Thu Aug 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN NIAGARA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved south 
into Erie County. Therefore, the warning has been cancelled.

LAT...LON 4307 7892 4302 7888 4302 7884 4305 7883
      4307 7874 4309 7873 4308 7865 4310 7864
      4307 7859 4310 7856 4310 7851 4308 7847
      4292 7849 4286 7863 4297 7899 4298 7901
      4302 7902 4306 7900 4308 7908
TIME...MOT...LOC 1853Z 296DEG 19KT 4302 7870 

$$

NYC029-101915-
/O.CON.KBUF.SV.W.0064.000000T0000Z-230810T1915Z/
Erie NY-
254 PM EDT Thu Aug 10 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR NORTHEASTERN ERIE COUNTY...

At 253 PM EDT, a severe thunderstorm was located near Amherst, moving
southeast at 20 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Buffalo, Cheektowaga, North Tonawanda, Clarence, Kenmore, Depew,
Amherst, Tonawanda, Lancaster, and Williamsville.

This includes Interstate 90 between exits 49 and 52.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Buffalo.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4307 7892 4302 7888 4302 7884 4305 7883
      4307 7874 4309 7873 4308 7865 4310 7864
      4307 7859 4310 7856 4310 7851 4308 7847
      4292 7849 4286 7863 4297 7899 4298 7901
      4302 7902 4306 7900 4308 7908
TIME...MOT...LOC 1853Z 296DEG 19KT 4302 7870 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Fries
742 
WWUS51 KBUF 101911
SVSBUF

Severe Weather Statement
National Weather Service Buffalo NY
311 PM EDT Thu Aug 10 2023

NYC029-101921-
/O.EXP.KBUF.SV.W.0064.000000T0000Z-230810T1915Z/
Erie NY-
311 PM EDT Thu Aug 10 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ERIE COUNTY WILL
EXPIRE AT 315 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4307 7892 4302 7888 4302 7884 4305 7883
      4307 7874 4309 7873 4308 7865 4310 7864
      4307 7859 4310 7856 4310 7851 4308 7847
      4292 7849 4286 7863 4297 7899 4298 7901
      4302 7902 4306 7900 4308 7908
TIME...MOT...LOC 1911Z 296DEG 19KT 4298 7859 

$$

HSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:29 PM EDT, 43 minutes earlier.

Area forecast discussion, Aug 10, 1:29 PM EDT, 43 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
129 PM EDT Thu Aug 10 2023

.SYNOPSIS...
Low pressure will bring showers and a few thunderstorms to our area
today, before dry weather returns briefly on Friday. Unsettled
weather will then return Saturday, possibly lingering into Sunday.
Yet another area of low pressure is then set to bring more
unsettled weather for the first part of the new work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The wave associated with a southern stream system is now
reaching pushing east of Lake Ontario. A nice wedge of clearing
has developed behind it with ample southwesterly flow and mixing
that is allowing for temperatures and hence instability to jump.
A second northern stream wave is driving convection ahead of
this wave that is harnessing the instability that has developed
over southern Ontario. This will move into WNY int he coming
hours and cross the whole area through early this evening. Gusty
winds will be possible with these showers and storms as they
cross the area.

Cooler and drier air will move into the region tonight as upper
level trough axis moves east into New England and surface high
pressure over the Tennessee Valley ridges northeast into the lower
Great Lakes. This will bring an end to the more widespread shower
activity, however upsloping and a weak lake effect response may help
to keep a few of these going east and southeast of the Lakes
overnight. Lows will drop back into the 50s for bulk of the area,
with some low 60s found near the lakeshores.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY/...
All three of these days have chances for rain, but the greatest
chance for strong or severe storms will be on Saturday.

Shortwave trough that brings the rain today will exit across New
England on Friday. Subsidence behind the trough and rising heights
will mainly lead to dry weather on Friday, but could be lingering
showers and low clouds east of Lake Ontario due to combination of
over-water instability across Lake Ontario and/or upslope lifting
across higher terrain. If clouds hang around most of the day, temps
could remain in the upper 60s over the higher terrain east of Lake
Ontario. Quiet weather most of Friday night. Brief ridging, lower
PWAT and mostly clear skies will allow eastern areas to see temps
drop near 50. Much warmer western NY though with mid 60s near Lake
Erie ahead of next shortwave trough and sfc low.

Warm front and H85 jet 40 kts approaching from the west will allow
next round of showers and few storms to move into western NY late
Friday night. Showers and storms will then increase through the day
on Saturday with daytime heating, building instability with
approaching system and strong diffluent upper jet. This jet and H85
jet leads to good shear on Saturday along with tap of PWATs up over
1.50 inches swinging across. MLCAPEs 1500+ j/kg with the shear will
support potential of severe storms with higher PWATs also pointing
to heavy rain potential. Not a completely clear cut scenario with
the instability and shear forecast as there could be rain earlier in
the day as warm front moves through to impact instability, but will
not take much clearing later in the day to have strong to severe
storms given the setup. Looks breezy ahead of cold front off Lake
Erie so likely will see typical lake shadowing northeast of Lake
Erie with better chances for afternoon storms farther inland across
Finger Lakes and inland of eastern Lake Ontario.

Cold front comes across in pieces across the region Saturday night.
A bit of instability remains to keep small chances for thunder in
most of the night. It will be a muggy night with patchy fog as
dewpoints will be slow to fall with lack of a strong fropa.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Heavy rain and severe storms are possible across the region
early next week.

Occluding sfc low tracks across southern Quebec on Sunday before
heading to Atlantic Canada on Monday. Similar to Friday, a few
showers could linger especially east of Lake Ontario. There may be
enough instability to generate some thunder over north central NY
Sunday afternoon. Drying then takes hold west to east into Sunday
night with low temps into lower 50s Southern Tier and east of Lake
Ontario.

Monday into Tuesday an even sharper trough aloft and sfc low will
move across the region. This results in an increased heavy rain
threat as flow off the Gulf of Mexico transports a wide swath of
PWATs over 1.75 inches into the northeast ahead of the sfc low and
cold front. Pockets of moderate instability with strong effective
shear could support severe weather, especially on Monday for most of
our forecast area. Early for details, but the potential is there
somewhere in the northeast. Drying out later Tuesday into Wednesday
behind this strong system.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
Flight conditions will remain VFR/MVFR with ceilings falling to
the 030-060kft range through most of the afternoon. A period of
MVFR cumulonimbus with some convective development will progress
across IAG/BUF between now and 22z, and at ROC in the 20 to 22z
time frame. It would roughly get toward ART about 22z to 00z. A
distinct brief period of NW gusts will accompany this that
shouldn't last terribly long.

Widespread showers taper off tonight in the wake of the cold front,
however upsloping and a weak lake effect response may help to keep a
few of these going east and southeast of the Lakes overnight. Mainly
low VFR/some MVFR higher terrain can be expected in areas of lake
clouds with mainly VFR elsewhere.

Outlook...

Friday...VFR.
Saturday...VFR/MVFR with showers and thunderstorms possible.
Sunday...VFR/MVFR with showers possible, mainly east of the Genesee
Valley.
Monday...VFR/MVFR with shower chances increasing west to east

&&

.MARINE...
Winds will remain somewhat elevated today, enough to produce some
light to moderate chop on both Lakes. A line of showers and
storms will cross Lake Ontario with an abrupt NW wind shift and
gusts toward special marine warning criteria for a time. This
will lead to a period of very choppy conditions.

Winds will then veer northwest behind a cold front this evening.
Winds will freshen across eastern Lake Ontario with a brief period
of Small Craft conditions possible for the second half of tonight
and Friday. Temperatures aloft will also cool enough that waterspout
formation will be possible on the eastern end of Lake Ontario late
tonight and into early Friday morning.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...JM
NEAR TERM...Fries/JM
SHORT TERM...JLA
LONG TERM...JLA
AVIATION...Fries/JM
MARINE...JM
Hazardous weather outlook, Aug 10, 4:31 AM EDT, 9 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
431 AM EDT Thu Aug 10 2023

NYZ001>008-010>014-019>021-085-110845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
431 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-110845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
431 AM EDT Thu Aug 10 2023

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

JLA

In the hours before

Special weather statement, Aug 10, 1:46 PM EDT, 26 minutes before
Special Weather Statement
National Weather Service Buffalo NY
146 PM EDT Thu Aug 10 2023

NYZ001-101830-
Niagara NY-
146 PM EDT Thu Aug 10 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL NIAGARA COUNTY THROUGH
230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms 8 miles west of Lewiston, or 9 miles northwest of
Niagara Falls, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph are possible well ahead of the main
         cluster of thunderstorms.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Niagara Falls, Lockport, Newfane, Lewiston, Youngstown, Fort Niagara
State Park, Sanborn, Wilson, Cambria Center, Olcott, Pendleton
Center, Ransomville, Model City, and Appleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4330 7909 4341 7857 4341 7852 4309 7875
      4308 7908 4311 7906 4312 7907 4315 7904
      4317 7905 4325 7906 4328 7908
TIME...MOT...LOC 1745Z 291DEG 28KT 4317 7920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Fries

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 5:41 AM EDTSpecial Marine WarningBUF31 min
Aug 10, 1:02 PM EDTSpecial Marine WarningBUF88 min
Aug 10, 1:39 PM EDTSpecial Marine WarningBUF36 min
Aug 10, 1:46 PM EDTSpecial Weather StatementBUFNiagara44 min
Aug 10, 2:09 PM EDTSpecial Marine WarningBUF66 min
Aug 10, 2:56 PM EDTSpecial Weather StatementBUFGenesee, Monroe49 min
Aug 10, 3:09 PM EDTSpecial Weather StatementBUFErie51 min
Aug 10, 3:29 PM EDTSpecial Marine WarningBUF61 min
Aug 10, 3:50 PM EDTSpecial Weather StatementBUFWayne40 min
Aug 10, 4:00 PM EDTSpecial Marine WarningBUF60 min
Aug 10, 4:17 PM EDTSpecial Marine WarningBUF88 min
Aug 10, 4:24 PM EDTSpecial Marine WarningBUF36 min
Aug 10, 4:50 PM EDTSpecial Weather StatementBUFCayuga25 min

Nearby

Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.